Halting Oral Contraceptives: Effects Linger
Hormonal Changes Causing Sexual Dysfunction May Not Be Immediately Reversible
WebMD News Archive
May 19, 2005 -- A new study of women with female sexual dysfunction shows that some hormonal effects seen with oral contraceptives don't disappear right away.
The findings were reported in Washington at the American Association of Clinical Endocrinologists' 14th Annual Meeting and Clinical Congress.
"These results suggest that the hormonal changes induced by oral contraceptives are not immediately reversible after discontinuation of oral contraceptive use," write the researchers, who included Claudia Panzer, MD, at Boston University's medical school.
Birth control pills have been associated with sexual dysfunction and a decrease in sex hormones, which may drive libido. They are known to decrease levels of the sex hormone testosterone in women by increasing its binding to proteins in the blood, say researchers.
The study included 101 women, all of whom had female sexual dysfunction. A total of 62 women were taking oral contraceptives; they were 37 years old, on average.
Thirty-nine other women had stopped taking oral contraceptives at some point during their treatment of female sexual dysfunction; they were 33 years old, on average. For comparison, researchers also studied 23 women who had never taken oral contraceptives (average age: 36).
Panzer and colleagues checked the women's levels of sex hormone-binding globulin (SHBG), which is made by the liver. This protein binds to the sex hormones and helps evaluate the level of free hormone; higher levels of the protein are thought to decrease testosterone.
They found that SHBG levels were four times higher in the women taking oral contraceptives than in those who had never used birth control pills.
Women who had stopped using oral contraceptives had SHBG levels somewhere in between those two groups. "Despite discontinuation of oral contraceptive use, SHBG levels remained continuously elevated for up to one year," researchers write.